Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 131, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 8, 2018, 6:17 PM MDT for Eddy County, Lea County, New Mexico; Loving County, Reeves County, Winkler County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 8, 2018, 6:17 PM MDT (00:17 UTC)
- Expired
- Jun 8, 2018, 7:15 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Eddy County, NM, Lea County, NM, Loving County, TX, Reeves County, TX, Winkler County, TX
The radar
The Midland/Odessa radar (KMAF), 136 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.3 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1157 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 2363 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -30 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
329
WUUS54 KMAF 090017
SVRMAF
NMC015-025-TXC301-389-495-090115-
/O.NEW.KMAF.SV.W.0131.180609T0017Z-180609T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
717 PM CDT FRI JUN 8 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Southeastern Eddy County in southeastern New Mexico...
South central Lea County in southeastern New Mexico...
Northwestern Reeves County in southwestern Texas...
West central Winkler County in western Texas...
Loving County in western Texas...
* Until 815 PM CDT/715 PM MDT/.
* At 716 PM CDT/616 PM MDT/, a severe thunderstorm was located 8
miles northwest of Mentone, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Mentone, Orla and Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3218 10376 3191 10319 3165 10352 3165 10360
3163 10358 3164 10354 3164 10353 3151 10369
3175 10397
TIME...MOT...LOC 0016Z 209DEG 18KT 3176 10373
HAIL...1.25IN
WIND...60MPH
$$
242 follow-up statements
171
WWUS54 KMAF 090046
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
746 PM CDT FRI JUN 8 2018
NMC015-025-TXC301-389-495-090115-
/O.CON.KMAF.SV.W.0131.000000T0000Z-180609T0115Z/
Eddy NM-Lea NM-Reeves TX-Winkler TX-Loving TX-
746 PM CDT FRI JUN 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM
CDT/715 PM MDT/ FOR SOUTHEASTERN EDDY...SOUTH CENTRAL LEA...
NORTHWESTERN REEVES...WEST CENTRAL WINKLER AND LOVING COUNTIES...
At 745 PM CDT/645 PM MDT/, a severe thunderstorm was located 9 miles
north of Mentone, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Mentone and Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3218 10376 3191 10319 3165 10352 3165 10360
3163 10358 3164 10354 3164 10353 3155 10366
3172 10388
TIME...MOT...LOC 0045Z 221DEG 16KT 3184 10362
HAIL...1.00IN
WIND...60MPH
$$
24863
WWUS54 KMAF 090106
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
806 PM CDT FRI JUN 8 2018
NMC015-025-TXC301-389-495-090116-
/O.EXP.KMAF.SV.W.0131.000000T0000Z-180609T0115Z/
Eddy NM-Lea NM-Reeves TX-Winkler TX-Loving TX-
806 PM CDT FRI JUN 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN EDDY...SOUTH
CENTRAL LEA...NORTHWESTERN REEVES...WEST CENTRAL WINKLER AND LOVING
COUNTIES WILL EXPIRE AT 815 PM CDT/715 PM MDT/...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3218 10376 3191 10319 3165 10352 3165 10360
3163 10358 3164 10354 3164 10353 3155 10366
3172 10388
TIME...MOT...LOC 0106Z 209DEG 18KT 3191 10357
$$
24What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 5:21 PM MDT, 56 minutes earlier.
Area forecast discussion, Jun 8, 5:21 PM MDT, 56 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 621 PM CDT Fri Jun 8 2018 .AVIATION... 00Z TAF issuance... The main aviation concern for the next 24 hours will be the potential for thunderstorms to affect a few terminals through this evening. Currently have VFR conditions at all sites and this is expected to continue through the TAF period. There are a few thunderstorms just west of PEQ and farther south near the Davis Mountains. Hi-res models are a bit overdone with regards to current conditions but for now, will include mention of TS at CNM and PEQ over the next couple of hours where higher confidence resides...although chances for CNM are dwindling. Storms are producing very heavy rainfall so low vis can be expected with any storm. Will continue to monitor current radar trends and amend if needed. Otherwise, gusty SE winds will diminish later this evening to around 10kt through Saturday morning. && .PREV DISCUSSION... /issued 226 PM CDT Fri Jun 8 2018/ DISCUSSION... An upper ridge is over New Mexico and Texas with west flow over the CWA. South to southeast surface winds are present across the area bringing in good low-level moisture. CAPE values are good with 1,000 to 3,000 J/kg present across most of the area. 0 to 6 km wind shear is expected to be near 30 kts across portions of the CWA. Afternoon heating and destabilization will be good with mid-afternoon mid- level lapse rates of 8-9 degrees C/km. Storms are developing in the higher terrain and northeast Permian Basin this afternoon then are expected to move across other parts of the CWA this evening as the high resolution models are indicating. Temperatures today are expected to be slightly cooler today than yesterday with 850 mb temperatures decreasing a few degrees. An upper trough will move over the Pacific Northwest on Saturday with 850 mb temperatures cooling a degree or two across the CWA from today. Good low-level moisture will still be present across the area on Saturday afternoon with storms again expected across the higher terrain. Expect coverage to remain mostly in the higher terrain with CAPE values much less than the previous day and decreasing values across the plains. Much of the same conditions will be present for Sunday with storms spreading further east than on Saturday. The upper ridge gets somewhat flattened on Monday as the previously mentioned upper trough begins to move over the Northern Plains. Models are showing a general decrease in precipitation next week as low-level moisture decreases across the area. Temperatures next week are expected to mostly be in the 90s. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 72 96 72 95 / 20 0 0 10 Carlsbad 70 96 70 96 / 20 20 10 20 Dryden 74 97 75 96 / 10 0 0 10 Fort Stockton 71 95 72 94 / 30 0 10 20 Guadalupe Pass 68 87 66 88 / 20 30 20 20 Hobbs 67 92 67 92 / 30 10 10 20 Marfa 63 87 62 89 / 30 30 20 30 Midland Intl Airport 72 96 72 95 / 30 0 0 10 Odessa 73 96 72 95 / 30 0 0 10 Wink 73 98 72 97 / 30 10 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 27/67
Hazardous weather outlook, Jun 8, 12:56 PM MDT, 5 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 156 PM CDT Fri Jun 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 156 PM CDT Fri Jun 8 2018 /1256 PM MDT Fri Jun 8 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a chance of thunderstorms into the evening across Southeast New Mexico and Guadalupe Mountains south to the Davis Mountains and Marfa Plateau and a few storms are possible across parts of the Permian Basin. A few storms may become strong capable of producing gusty wind, hail, brief heavy rain and frequent lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered storms will be possible Saturday, especially from the Davis Mountains and Marfa Plateau into the Guadalupe Mountains and western parts of the Southeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Jun 8, 4:03 PM MDT, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
503 PM CDT FRI JUN 8 2018
TXZ074-080-082245-
Marfa Plateau TX-Davis/Apache Mountains Area TX-
503 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER...
SOUTHEASTERN JEFF DAVIS AND EASTERN PRESIDIO COUNTIES UNTIL 545 PM
CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Fort Davis, moving southwest at 15 mph. Other
storms were located just south of Fort Davis.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Fort Davis, Camp Mitre Peak, Davis Mountains State Park and Fort
Davis National Historical Site.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3079 10375 3068 10356 3031 10385 3043 10396
3056 10396
TIME...MOT...LOC 2202Z 036DEG 14KT 3067 10373
24Special weather statement, Jun 8, 4:14 PM MDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 514 PM CDT FRI JUN 8 2018 TXZ058-074-082300- Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 514 PM CDT FRI JUN 8 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES COUNTY UNTIL 600 PM CDT... At 513 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southwest of Toyah, moving north at 15 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Toyah. This includes the following highways... Interstate 10 between mile markers 188 and 198. Interstate 20 between mile markers 1 and 26. LAT...LON 3100 10390 3111 10409 3149 10405 3133 10367 TIME...MOT...LOC 2213Z 190DEG 14KT 3120 10396
Special weather statement, Jun 8, 4:50 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
550 PM CDT FRI JUN 8 2018
TXZ058-082330-
Reeves County and Upper Trans Pecos TX-
550 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND SOUTHWESTERN LOVING COUNTIES UNTIL 630 PM
CDT...
At 550 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Toyah, moving north at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Reeves...northwestern Ward and southwestern Loving Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3183 10387 3180 10381 3178 10380 3177 10378
3174 10375 3175 10369 3171 10366 3170 10362
3168 10363 3166 10362 3163 10358 3164 10356
3163 10356 3128 10388 3143 10398
TIME...MOT...LOC 2250Z 198DEG 29KT 3140 10387
67Special weather statement, Jun 8, 5:01 PM MDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
601 PM CDT FRI JUN 8 2018
TXZ080-090000-
Marfa Plateau TX-
601 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JEFF DAVIS AND
NORTHEASTERN PRESIDIO COUNTIES UNTIL 700 PM CDT...
At 601 PM CDT, Doppler radar was tracking a strong thunderstorm near
Marfa Municipal Airport, or 7 miles northeast of Marfa, moving
southwest at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Marfa and Marfa Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2997 10394 3008 10421 3030 10435 3042 10401
3041 10385 3038 10382
TIME...MOT...LOC 2301Z 057DEG 7KT 3036 10391
67Special weather statement, Jun 8, 5:26 PM MDT, 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
626 PM CDT FRI JUN 8 2018
TXZ058-059-090015-
Loving TX-Reeves County and Upper Trans Pecos TX-
626 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN REEVES...
NORTHWESTERN WARD AND CENTRAL LOVING COUNTIES UNTIL 715 PM CDT...
At 626 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Mentone, moving northeast at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Mentone, Orla and Slash Ranch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3193 10389 3181 10349 3165 10359 3165 10360
3164 10359 3139 10374 3148 10398
TIME...MOT...LOC 2326Z 204DEG 24KT 3155 10381
24Special weather statement, Jun 8, 6:04 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
704 PM CDT FRI JUN 8 2018
NMZ028-034-TXZ058-059-090100-
Southern Lea County NM-Eddy County Plains NM-Loving TX-
Reeves County and Upper Trans Pecos TX-
704 PM CDT FRI JUN 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDDY...SOUTH CENTRAL
LEA...NORTHWESTERN REEVES...NORTHWESTERN WARD...NORTHEASTERN
CULBERSON AND LOVING COUNTIES UNTIL 800 PM CDT/700 PM MDT/...
At 703 PM CDT/603 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Orla, or 17 miles west of Mentone, moving north at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm. Heavy rainfall is also occuring.
Locations impacted include...
Mentone, Red Bluff Reservoir, Orla, Slash Ranch and Red Bluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3207 10418 3205 10338 3165 10358 3165 10361
3164 10359 3149 10366 3153 10407 3160 10424
TIME...MOT...LOC 0003Z 164DEG 18KT 3173 10390
24The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 8:00 PM MDT | Special Weather Statement | MAF | Lea | 45 min |
| Jun 8, 8:19 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 26 min |
| Jun 8, 6:04 PM MDT | Special Weather Statement | MAF | Loving | 56 min |
| Jun 8, 7:15 PM MDT | Special Weather Statement | MAF | Loving | 45 min |
| Jun 8, 8:32 PM MDT | Areal Flood Advisory | MAF | Loving, Reeves | 3 hr |
| Jun 8, 8:40 PM MDT | Special Weather Statement | MAF | 65 min | |
| Jun 8, 10:49 PM MDT | Flash Flood Warning | MAF | Presidio | 3 hr |
| Jun 9, 2:33 PM MDT | Special Weather Statement | MAF | Presidio | 42 min |
| Jun 9, 5:25 PM MDT | Special Weather Statement | MAF | Reeves | 50 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Severe Thunderstorm Warnings in New Mexico, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.